Alert archive / Iowa / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 271, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 9, 2025, 7:06 AM CDT for Ida County, Woodbury County, Iowa. It was in force for 54 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 9, 2025, 7:06 AM CDT (12:06 UTC)
- Expired
- Aug 9, 2025, 8:00 AM CDT
- In force
- 54 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Ida County, IA, Woodbury County, IA
The radar
The Omaha radar (KOAX), 132 km from the middle of the area, began a volume at 12:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 9, 7:50 AM CDT | TSTM WND GST 59 | 5 Se Galva, IA | Delayed Report: A Personal Weather Station just southeast of Galva recorded a 59 mph wind gust. (Site: PWS-KIASCHAL7). |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 44 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 0.1 hours before the alert went out and 321 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1995 J/kg
- Mixed-layer CIN
- -127 J/kg
- Mixed-layer LCL
- 731 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- -9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -3.1
The text
As transmitted.
095
WUUS53 KFSD 091206
SVRFSD
IAC093-193-091300-
/O.NEW.KFSD.SV.W.0271.250809T1206Z-250809T1300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
706 AM CDT Sat Aug 9 2025
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
Woodbury County in west central Iowa...
Ida County in west central Iowa...
* Until 800 AM CDT.
* At 706 AM CDT, severe thunderstorms were located along a line
extending from near Ida Grove to near Danbury to near Smithland to
near Whiting, moving north at 25 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Severe thunderstorms will be near...
Ida Grove, Battle Creek, Danbury, and Smithland around 710 AM CDT.
Hornick around 715 AM CDT.
Other locations in the path of these severe thunderstorms include
Holstein, Anthon, Galva, Cushing and Correctionville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4256 9612 4256 9539 4248 9539 4247 9532
4222 9532 4221 9609 4222 9613
TIME...MOT...LOC 1206Z 187DEG 21KT 4228 9551 4221 9570 4215 9598 4209
9614
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
IG3 follow-up statements
066
WWUS53 KFSD 091230
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
730 AM CDT Sat Aug 9 2025
IAC093-193-091300-
/O.CON.KFSD.SV.W.0271.000000T0000Z-250809T1300Z/
Woodbury IA-Ida IA-
730 AM CDT Sat Aug 9 2025
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 AM CDT
FOR EASTERN WOODBURY AND IDA COUNTIES...
At 729 AM CDT, severe thunderstorms were located along a line
extending from near Galva to near Holstein to near Anthon to near
Smithland, moving north at 35 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Holstein, Anthon, Galva, Cushing, Correctionville and Pierson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4256 9597 4256 9539 4248 9539 4247 9532
4222 9532 4221 9597
TIME...MOT...LOC 1229Z 198DEG 28KT 4248 9539 4241 9558 4232 9583 4223
9597
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
IG350
WWUS53 KFSD 091249
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
749 AM CDT Sat Aug 9 2025
IAC193-091259-
/O.CAN.KFSD.SV.W.0271.000000T0000Z-250809T1300Z/
Woodbury IA-
749 AM CDT Sat Aug 9 2025
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN WOODBURY COUNTY IS
CANCELLED...
The storms which prompted the warning have weakened. Therefore, the
warning has been cancelled.
&&
LAT...LON 4256 9567 4256 9539 4248 9539 4247 9532
4222 9532 4222 9567
TIME...MOT...LOC 1249Z 198DEG 28KT 4263 9532 4256 9551 4246 9577 4237
9591
$$
IAC093-091300-
/O.CON.KFSD.SV.W.0271.000000T0000Z-250809T1300Z/
Ida IA-
749 AM CDT Sat Aug 9 2025
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 AM CDT
FOR IDA COUNTY...
At 749 AM CDT, severe thunderstorms were located along a line
extending from near Alta to near Holstein to Correctionville to near
Anthon, moving north at 35 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
These severe thunderstorms will remain over mainly rural areas of Ida
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4256 9567 4256 9539 4248 9539 4247 9532
4222 9532 4222 9567
TIME...MOT...LOC 1249Z 198DEG 28KT 4263 9532 4256 9551 4246 9577 4237
9591
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
IG900
WWUS53 KFSD 091255
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
755 AM CDT Sat Aug 9 2025
IAC093-091305-
/O.EXP.KFSD.SV.W.0271.000000T0000Z-250809T1300Z/
Ida IA-
755 AM CDT Sat Aug 9 2025
...THE SEVERE THUNDERSTORM WARNING FOR IDA COUNTY WILL EXPIRE AT 800
AM CDT...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However, gusty
winds and heavy rain are still possible with these thunderstorms.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Sioux Falls.
&&
LAT...LON 4256 9567 4256 9539 4248 9539 4247 9532
4222 9532 4222 9567
TIME...MOT...LOC 1255Z 187DEG 21KT 4265 9532 4258 9551 4248 9577 4239
9591
$$
IGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 6:47 AM CDT, 19 minutes earlier. Its key messages:
- Widely scattered showers and isolated thunderstorms will persist for most of the morning mainly across northwestern IA. While the severe weather risk is low, any stronger storms will be capable of producing large hail and locally heavy rainfall.
- Areas of locally dense fog will be possible tonight mainly southeast of a Vermillion to Jackson, MN line. With visibilities of a mile or less possible through Sunday morning, be prepared for rapid changes in visibility over short distances through mid-morning.
- Wildfire smoke will return to the area on Sunday. While most of this should stay aloft, slight reductions in air quality and visibility northwest of a Wagner to Sioux Falls to Marshall, MN line will be possible.
- Near to above normal temperatures will continue into the new week with daily highs in the low to upper 80s and low 90s expected.
Area forecast discussion, Aug 9, 6:47 AM CDT, 19 minutes before
Area Forecast Discussion National Weather Service Sioux Falls SD 647 AM CDT Sat Aug 9 2025 .KEY MESSAGES... - Widely scattered showers and isolated thunderstorms will persist for most of the morning mainly across northwestern IA. While the severe weather risk is low, any stronger storms will be capable of producing large hail and locally heavy rainfall. - Areas of locally dense fog will be possible tonight mainly southeast of a Vermillion to Jackson, MN line. With visibilities of a mile or less possible through Sunday morning, be prepared for rapid changes in visibility over short distances through mid-morning. - Wildfire smoke will return to the area on Sunday. While most of this should stay aloft, slight reductions in air quality and visibility northwest of a Wagner to Sioux Falls to Marshall, MN line will be possible. - Near to above normal temperatures will continue into the new week with daily highs in the low to upper 80s and low 90s expected. && .DISCUSSION... Issued at 330 AM CDT Sat Aug 9 2025 A slightly cooler day ahead! Taking a look across the area, the main focus continues to be on a southeastward progressing cold front currently located along a Ponca, NE to Sioux Center, IA to Jeffers, MN line as of 2 am. While a few isolated showers and thunderstorms have developed along and ahead of this feature, most of this activity continues to be sub-severe due to a weak capping inversion as depicted in model soundings. Looking ahead, with bits of isentropic lift rotating around a strengthening upper-level low (ULL) this morning; expect additional light showers to develop across areas west of I-29 through late morning before dissipating. As far our severe weather chances go, most of the high resolution guidance does have additional convection developing across our far southeastern zones between 12z-15z this morning as another wave lifts out of the Nebraska Panhandle and interacts with a strengthening LLJ. However, it would be an understatement to say how low my confidence is given the poor performance of the CAMs and positioning of the LLJ in 00z guidance (SW IA to NE IA). With this in mind, pattern recognition suggests that additional light to moderate showers make it into far northeastern NE and portions northwestern IA around daybreak; but the better convection stays just to our southeast just ahead of our previously mentioned cold front. Nonetheless, could also see a situation where portions of the convection just scrapes Ida and/or Buena Vista counties in northwestern IA before lifting into northcentral IA. If the latter were to occur, the primary hazards would likely be: small hail, damaging winds up to 65 mph, and locally heavy downpours. Either way, most of this activity should be out of our area by mid-morning. From here, expect quieter conditions to return as cloud cover gradually decrease from west to east over the course of the morning. With an influx of cold air advection (CAA) and light northeasterly winds expect cooler conditions today with highs topping out in the low to mid 80s. Lastly, as lighter winds return overnight and a surface inversion sets up; could see some areas of locally dense fog develop southeast of a Vermillion to Jackson, MN line. With this in mind, be prepared for rapid changes in visibility heading into Sunday. Looking into Sunday, any lingering fog should dissipate as diurnal heating returns in the morning. With northwesterly surface winds in place and linger CAA aloft, expect conditions to continue to trend cooler with highs mainly in the upper 70s to low 80s for the day. Looking aloft, could see the return of some wildfire smoke from Sunday afternoon onwards. While most of this is expected to stay aloft, can't rule out some decreases in air quality and visibility at times mainly northwest of a Marshall, MN to Sioux Falls to Wagner line. With this in mind, make sure to monitor your local air quality if you're planning any outdoor activities especially if you're apart of a sensitive group. Heading into the extended period, a predominantly troughy pattern continues aloft as a series of waves moves across the northern and central plains through Tuesday. While our area should stay mostly dry, the pushes of CAA should help our temperatures stay near our seasonal averages. With this in mind, expect highs to be mostly in the 80s each day. From Wednesday onwards, conditions will begin to trending warmer with highs increasing into the mid 80s to low 90s as southerly surface winds return. Lastly, our next concrete rain chances likely return by Friday as a cold front swings trough the area. With a warm and moist airmass likely ahead of this feature, this will likely be the next period to watch for any organized convection moving forward. && .AVIATION /12Z TAFS THROUGH 12Z SUNDAY/... Issued at 635 AM CDT Sat Aug 9 2025 Mostly VFR conditions with occasional IFR to LIFR ceilings are expected this TAF period. Taking a look at satellite imagery, all focus continues to be on the area of developing showers and thunderstorms across eastern NE and westtern IA. While most of the stronger activity should stay away from our TAF sites, can't completely rule out a remenant VCTS at KSUX at times through 15z. As a result, added in a PROB30 group in for the activity. However, should see most of this activity push out of our area by late morning. Otherwise, expect mostly clear conditions to return by early afternoon with lighter winds. Lastly, could see some patchy areas of fog develop across areas east of I-29 tonight to end the TAF period. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && DISCUSSION...05 AVIATION...05
Hazardous weather outlook, Aug 9, 4:34 AM CDT, 2 hours 32 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 434 AM CDT Sat Aug 9 2025 IAZ001>003-012>014-020>022-031-032-NEZ013-014-SDZ071-100945- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Dixon-Dakota-Union- 434 AM CDT Sat Aug 9 2025 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, northeast Nebraska and southeast South Dakota. .DAY ONE...Today and tonight. Isolated showers and thunderstorms continue this morning across portions of northwestern IA. Stronger storms will be capable of producing up to Hen Egg (2 inch) sized hail with locally heavy rainfall. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MNZ071-072-080-081-089-090-097-098-SDZ038>040-050-052>070-100945- Lincoln-Lyon-Murray-Cottonwood-Nobles-Jackson-Pipestone-Rock-Beadle- Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Moody-Brule- Aurora-Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas- Hutchinson-Turner-Bon Homme-Yankton-Clay- 434 AM CDT Sat Aug 9 2025 This Hazardous Weather Outlook is for southwest Minnesota, central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Wildfire smoke will return on Sunday mainly northwest of Wagner to Sioux Falls to Marshall, MN line. While most of this should stay aloft, slight reductions in air quality and visibility will be possible at the surface. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Aug 9, 4:03 AM CDT, 3 hours 3 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
403 AM CDT Sat Aug 9 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0338 AM Hail Cherokee 42.75N 95.55W
08/09/2025 M2.00 Inch Cherokee IA Public
Social Media Report: Multiple pictures of
golf ball to hen egg sized hail shown in
Cherokee. Time was estimated via radar.
&&
IGThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 3:21 AM CDT | Severe Thunderstorm Warning | FSD | Cherokee | 39 min |
| Aug 9, 3:41 AM CDT | Flash Flood Warning | FSD | Cherokee | 3 hr |
| Aug 9, 3:59 AM CDT | Severe Thunderstorm Warning | FSD | Cherokee | 26 min |
| Aug 9, 4:10 AM CDT | Severe Thunderstorm Warning | FSD | Buena Vista, Cherokee, Ida | 50 min |
| Aug 9, 5:44 AM CDT | Severe Thunderstorm Warning | FSD | Ida | 16 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.